CSN Login
Members Online: 5

Tamoxifen and Wellbutrin

Wisdom48's picture
Wisdom48
Posts: 5
Joined: Nov 2012

Hi I am new to this site and have been having problems getting some straight answers from "all" of my doctors on this issue. It has to do with taking Tamoxifen and Wellbutrin at the same time. I have been on both for one year and all my doctors had listed in their records that I was taking both but no warnings. Now the pharmacist has told me that by taking these two drugs together I essentially have not been getting the benefit of the Tamoxifen. Obviously I was a little alarmed. Anyone have any imput on this. Thanks. Linda

Kylez's picture
Kylez
Posts: 3765
Joined: May 2009

Certain antidepressants inhibit the benefits of Tamoxifen and should not be taken together. Here is a list of them and I also included the website you can check out. And, you can just google tamoxifen and antidepressants and get the same information.

Antidepressants

There are certain antidepressants that are thought to interact with Tamoxifen. This is because the Tamoxifen itself suppresses hormones within the body that can have a significant impact on the mood. When combined with selective serotonin reuptake inhibitors—commonly known as SSRIs—this impact can turn to severe depression.

Also, these antidepressants may inhibit some of the active enzymes within the drug. Some of the medications that patients should avoid include:

Paxil
Zoloft
Prozac
Effexor
Cymbalta
Citalopram (Celexa)
Lexapro
Wellbutrin

According to most articles, Paxil, Prozac and Wellbutrin are the main antidepressants to avoid taking if you are on Tamoxifen.

Here is the link to one website. Tamoxifen and Antidepressants

Wisdom48's picture
Wisdom48
Posts: 5
Joined: Nov 2012

Wow you are the first person that has given me some concrete information. The link was very useful and I printed it so I can give to my oncologist the next time we meet. My pharmacist suggested that it would be a good idea to really space out the time I take each of the medications. One in the morning and the other at night. I find it hard to believe that all my doctors missed this interaction between these two medications.
Thank you.

Kylez's picture
Kylez
Posts: 3765
Joined: May 2009

You're welcome and I am sorry that you even have to deal with this. I really don't understand why all oncologists don't point this out to their patients, as, they know what medications you are on. Please do bring this up to your oncologist at your next appointment.

Good luck to you!

Hugs, Kylez

Wisdom48's picture
Wisdom48
Posts: 5
Joined: Nov 2012

Thanks so much.
Happy Turkey Day!

Linda

Megan M's picture
Megan M
Posts: 3001
Joined: Dec 2009

Hi Linda and Welcome! You've got a great reply from Kylez and all I could add is that I do know that certain antidepressants are not to be taken with tamox. I think I even read on here before where if you do, it can double your chance of a recurrence, which none of us want.

I hope you are doing great and I hope you have a great holiday!

Hugs and Welcome again,

Megan

Noel's picture
Noel
Posts: 3101
Joined: Apr 2009

Welcome Linda to the site no one wants to join. You are now with a sisterhood of amazing women. If I were you, I would contact my oncologist right away and go over this with him or her. You should not be on wellbutrin and tamox at the same time as far as I know. I wish you good luck and let us know what you find out.

Happy Holiday,

Noel

DebbyM's picture
DebbyM
Posts: 3294
Joined: Oct 2009

Linda, it looks like you've got some good advice already. Just wishing you well and keep us updated.

Love your pic! Beautiful children!

Hugs, Debby

Lynn Smith
Posts: 1265
Joined: Mar 2011

I was given a prescript for a antidepressant by my family doctor.I debated on taking it.Asked my oncologist and she said it would affect me taking tamox.She told me of another to take.I havent taken anything.I prob should be but I have heart palipitaions taking some meds and also have problems being weaned off meds.Had a real serious heart problem when I went off Caffeine pop a few years ago.Went cold turkey and my heart acted up.Try to find out what I did different but it took months for me to realize it was going off Coke products.

I take meds for this heart condition and have for over 30 years but when the heart goes out of whack it's very very scary.

I haven't been real emotional till recently. Bronchitis beat me down for a couple months.Resulted in a vitamin defiency. This has me worried and getting out of sorts with the stress.Other than that I was doing OK.Now taking IV fluids with vitamins to boost me back to health.Faster than the pills.

I was amazed when I read they do these IV's for cancer patients taking chemo etc.Many health issues these Vitamin IV's benefit.

Lynn Smith

Kristin N's picture
Kristin N
Posts: 1969
Joined: Mar 2009

What did your onco say about antidepressants?

Wisdom48's picture
Wisdom48
Posts: 5
Joined: Nov 2012

Thanks Noel. I met with my new oncologist yesterday and she has recommended me to change from Tamoxifen to Aromosin...so here I go.

Best,

Linda

cinnamonsmile
Posts: 1054
Joined: Dec 2010

Interesting, that Effexor(Venlafaxine is on that website's list of anti depressants to avoid. There are other websites that state Effexor is safe while on Tamoxifen. I was under the impression most women on tamoxifen take Effexor. Effexor(Venlafaxine) is supposed to be the best choice for women on Tamoxifen, right?

http://www.drugs.com/interactions-check.php?drug_list=2145-0,2296-1524
http://www.health.harvard.edu/newsletters/Harvard_Mental_Health_Letter/2010/June/antidepressants-and-tamoxifen
http://www.ncbi.nlm.nih.gov/pubmed/20141708

As always, it is best to discuss these things with your oncologist.

Pinky68's picture
Pinky68
Posts: 206
Joined: Jul 2012

SSRI's have helped me out a lot.
After my ovaries were removed I started taking Femara, which is supposed to be ok with anti depressants..I'm so glad your pharmacist told you..

Angie2U's picture
Angie2U
Posts: 2993
Joined: Sep 2009

I've also read that certain antidepressants should never be taken if you are on tamox. Please talk to your oncologist about this. If you find out something new, let us know.

Hugs, Angie

Wisdom48's picture
Wisdom48
Posts: 5
Joined: Nov 2012

Update.... Had my first visit with new oncologist (my other one retired) and she seems nice enough. We had a very long talk about the fact that I had taken Tamoxifen and Wellbutrin for a year. She agreed that I should not be on both - Duh! I also found out for the first time that the tissue that they tested after my lumpectomy was LCIS. My other oncologist failed to tell me that so I am still processing what this means and what I should do with the information.

New oncologist called me today and had a lot of suggestions. She would like for me to switch from Tamoxifen to Aromasin (said better for post-men.) She also wants to do some testing to see how my body metabolizes medications. And she wants me to have a MRI at least once year and a diagnostic mammogram once a year.

I guess I am moving along... thank you for your advise it really helped me with I was talking to my doctor yesterday.

Best,

Linda

Kylez's picture
Kylez
Posts: 3765
Joined: May 2009

I'm glad your doctor told you that you shouldn't be on tamox and wellbutrin. I wonder why she didn't tell you that before. hmm I am not on tamox or any other hormone therapy myself Linda, just so you know, so, I am not much help on any advice on any of them.

You are moving along! Take care and keep posting!

Hugs, Kylez

Noel's picture
Noel
Posts: 3101
Joined: Apr 2009

Linda, glad you got that straightened out. Wishing you good luck and keep us updated.

Hugs, Noel

carkris's picture
carkris
Posts: 4529
Joined: Aug 2009

Iam on lexapro and it is ok to take, I woul be a looney without it. But will talk to my onc about switching, he says I am still premenopausal, but after 3 years I am like really?

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network